Alert archive / California / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 19, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Jul 30, 2005, 2:51 PM PDT for San Bernardino County, California. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2005, 2:51 PM PDT (21:51 UTC)
- Expired
- Jul 30, 2005, 3:20 PM PDT
- In force
- 29 min
- Issued by
- NWS San Diego, CA
- Area
- Counties, with a storm outline in the text
County San Bernardino County, CA
The radar
The Santa Ana Mts radar (KSOX), 76 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 2:52 PM PDT | HAIL 1.5 | Forest Falls, CA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Edwards AFB, CA (KEDW), launched 12:00Z, 9.9 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3384 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS56 KSGX 302151 SVRSGX CAC071-302215- /O.NEW.KSGX.SV.W.0019.050730T2151Z-050730T2215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 251 PM PDT SAT JUL 30 2005 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA THIS INCLUDES THE CITY OF FOREST FALLS * UNTIL 315 PM PDT * AT 246 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR FOREST FALLS. THIS STORM WAS NEARLY STATIONARY. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAN GORGONIO MOUNTAIN. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3404 11681 3416 11680 3416 11700 3404 11699 $$ MACKECHNIE
1 follow-up statement
000 WWUS56 KSGX 302220 SVSSGX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 320 PM PDT SAT JUL 30 2005 CAC071-302230- /O.EXP.KSGX.SV.W.0019.000000T0000Z-050730T2215Z/ SAN BERNARDINO CA- 320 PM PDT SAT JUL 30 2005 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SAN BERNARDINO COUNTY EXPIRES AT 315 PM PDT... LAT...LON 3404 11681 3416 11680 3416 11700 3404 11699 $$ MACKECHNIE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:00 PM PDT, 51 minutes earlier.
Area forecast discussion, Jul 30, 2:00 PM PDT, 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 200 PM PDT SAT JUL 30 2005 .SYNOPSIS...WARM...HUMID WEATHER WILL CONTINUE INTO NEXT WEEK WITH MONSOON MOISTURE BRINGING MAINLY AFTERNOON AND EVENING THUNDERSTORMS AND RAINSHOWERS TO THE MOUNTAINS AND DESERTS. A FEW SHOWERS COULD DRIFT WEST OF THE MOUNTAINS SUNDAY AND MONDAY. THE MARINE LAYER WILL REMAIN SHALLOW WITH AREAS OF LOW CLOUDS AND FOG NEAR THE COAST IN THE NIGHTS AND MORNINGS. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... CONVECTION BEGAN AROUND 11 AM AND WILL CONTINUE AT LEAST UNTIL SUNSET. ALREADY THERE HAVE BEEN REPORTS OF SMALL HAIL AND FLOODING IN SEVERAL AREAS. THE SEA BREEZE HAS DEVELOPED AND IS PROVIDING LOW LEVEL CONVERGENCE IN THE USUAL AREAS. THE FORECAST SOUNDINGS BRING CONTINUED HIGH CAPE VALUES AND PWS AGAIN TOMORROW. THE FLASH FLOOD WATCH ISSUED YESTERDAY EVENING FOR TODAY IS ON TARGET. HEAVY RAIN RATES OF OVER AN INCH PER HOUR WILL PRODUCE MORE FLASH FLOODING IN THE MOUNTAINS AND DESERTS THIS AFTERNOON AND AGAIN TOMORROW. SEVERE THUNDERSTORMS ARE ALSO POSSIBLE WITH HAIL AND STRONG DOWNBURST WINDS AS CAPE VALUES ARE FORECAST TO BE IN EXCESS OF 2000 J/KG THIS AFTERNOON. THE EASTERLY WAVE TRACKING ACROSS SOUTHERN AZ SEEMS TO BE STAYING IN AZ BUT COULD MOVE INTO SOCAL. THE ADDED UPPER LEVEL DYNAMICS WILL TRIGGER MORE FLOOD PRODUCING THUNDERSTORMS IN THE MTNS AND DESERTS SUNDAY AND MONDAY ALONG WITH ISOLATED SEVERE THUNDERSTORMS...ALTHOUGH THIS WILL NOT BE NECESSARY TO PRODUCE DEEP CONVECTION. THE EASTERLY WINDS ALOFT COULD ALSO PUSH SOME OF THE STORMS WEST OF THE MOUNTAINS INTO THE INLAND VALLEYS. .LONG RANGE...ONLY MINOR CHANGES IN THE UPPER LEVEL PATTERN NEXT WEEK. THE MODELS ARE HINTING AT A LITTLE DRYER AIR ALOFT FOR THE LATTER PART OF THE WEEK...BUT AM NOT CONFIDENT WITH THIS SCENARIO...AND IT IS MORE LIKELY THAT WE WILL SEE CONTINUED SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS AND DESERTS THROUGH NEXT WEEKEND. && .AVIATION... UNSTABLE AIRMASS GENERATING SCATTERED THUNDERSTORMS OVER MTS AND ADJACENT DESERTS...MAINLY TIL 02Z. ISOLATED STRONG STORMS TO 50000FT WITH HEAVY RAIN...HAIL AND LOCAL SFC WIND GUSTS 40-50 MPH. OUTLOOK FOR SUNDAY SHOWS SIMILAR PATTERN OF SCATTERED TSTMS IN THE MTS AND DESERTS STARTING BY 18Z...AND ISOLATED STRONG STORMS AGAIN. MARINE LAYER TO REMAIN SHALLOW AND CONFINED NEAR THE COAST...WITH NO LOW CLOUDS AFFECTING ORANGE COUNTY. A FEW PATCHES OF STRATUS HAVE LINGERED NEAR BEACHES OF SOUTH SAN DIEGO COUNTY EARLY THIS AFTN. OTHERWISE EXPECT AREAS OF LOW CLOUDS AND PATCHY FOG TO RETURN TO SAN DIEGO COASTAL SECTIONS LATE TONIGHT AND REACH NEAR CRQ/SAN ABT 09-16Z SUN. BASES AROUND 900-1100 FT MSL AND TOPS ABT 1400 FT. && .SGX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FOR THE MOUNTAINS AND DESERTS IN EFFECT UNTIL 7 PM...SEE LAXFFASGX. HAZARDOUS WEATHER OUTLOOK FOR MONSOONAL THUNDERSTORMS...SEE LAXHWOSGX. PUBLIC...PG AVIATION...LAVIS
Hazardous weather outlook, Jul 30, 10:30 AM PDT, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SAN DIEGO CA 1030 AM PDT SAT JUL 30 2005 CAZ055-056-058-060-061-062-302300- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 1030 AM PDT SAT JUL 30 2005 .DAY ONE... TODAY AND TONIGHT. HIGH FLASH FLOOD POTENTIAL TODAY. A FLASH FLOOD WATCH IS IN EFFECT FROM 11 AM TO 7 PM. THUNDERSTORMS WITH HEAVY RAIN WILL DEVELOP IN THE MOUNTAINS AND DESERTS. SEVERE THUNDERSTORMS WITH LARGE HAIL AND STRONG WINDS IN EXCESS OF 60 MPH ARE POSSIBLE. .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH SATURDAY. HIGH FLASH FLOOD POTENTIAL RATING SUNDAY. MORE MOUNTAIN AND DESERT THUNDERSTORMS WITH FLOOD PRODUCING RAINS WILL DEVELOP SUNDAY AFTERNOON. DANGEROUS LIGHTNING...HAIL...AND STRONG GUSTY WINDS ARE LIKELY. THE THREAT OF THUNDERSTORMS WILL CONTINUE...MAINLY IN THE AFTERNOONS AND EVENINGS...THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER SPOTTER ACTIVATION HAS BEEN REQUESTED FOR THIS AREA TODAY. CAZ048-050-302300- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- 1030 AM PDT SAT JUL 30 2005 .DAY ONE... TODAY THROUGH TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH SATURDAY. THERE WILL BE A CHANCE OF THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...AND BRIEF HEAVY RAIN SUNDAY AND MONDAY...MAINLY NEAR THE FOOTHILLS. .SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS. THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS NEEDED THROUGH SEPTEMBER 30. MOEDE/PG
In the hours before
Local storm report, Jul 30, 11:21 AM PDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1121 AM PDT SAT JUL 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1101 AM HAIL 3 W ANZA 33.56N 116.73W
07/30/2005 0.50 INCH RIVERSIDE CA LAW ENFORCEMENT
MARBLE SIZE HAIL WAS REPORTED AT SR371 AT CAREY RD.
&&
SCVLocal storm report, Jul 30, 12:49 PM PDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1249 PM PDT SAT JUL 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM HEAVY RAIN 9 SW PALM DESERT 33.64N 116.49W
07/30/2005 0.00 INCH RIVERSIDE CA TRAINED SPOTTER
VISIBILITY NEAR ZERO. LOW ARES BEGINNING TO FLOOD.
1238 PM FUNNEL CLOUD 5 NW FOREST FALLS 34.14N 116.98W
07/30/2005 SAN BERNARDINO CA PARK/FOREST SRVC
A FUNNEL CLOUD WAS SEEN IN THE SAN GORGONIO WILDERNESS
ABOUT 5 MILES EAST OF ANGELUS OAKS.
&&
SCVLocal storm report, Jul 30, 1:28 PM PDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
128 PM PDT SAT JUL 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM FLASH FLOOD BANNING 33.94N 116.89W
07/30/2005 RIVERSIDE CA FIRE DEPT/RESCUE
SOME HANGERS AT THE BANNING AIRPORT HAVE FLOODED.
0116 PM HEAVY RAIN BIG BEAR CITY 34.27N 116.85W
07/30/2005 0.00 INCH SAN BERNARDINO CA TRAINED SPOTTER
A TRAINED SPOTTER REPORTED A RAINFALL RATE OF 2 INCHES
PER HOUR WITH FREQUENT LIGHTNING IN BIG BEAR CITY.
0123 PM FLASH FLOOD BIG BEAR CITY 34.27N 116.85W
07/30/2005 SAN BERNARDINO CA TRAINED SPOTTER
A TRAINED SPOTTER REPORTED 1.06 INCHES OF RAIN IN 30
MINUTES IN BIG BEAR. FLASH FLOODING IS OCCURRING.
0123 PM HAIL BIG BEAR CITY 34.27N 116.85W
07/30/2005 0.75 INCH SAN BERNARDINO CA TRAINED SPOTTER
3/4 INCH HAIL REPORTED WITH HEAVY RAIN IN BIG BEAR CITY.
&&
SCVLocal storm report, Jul 30, 2:02 PM PDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
202 PM PDT SAT JUL 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM FLASH FLOOD IDYLLWILD-PINE COVE 33.75N 116.72W
07/30/2005 RIVERSIDE CA TRAINED SPOTTER
FLASH FLOODING REPORTED IN THE FERN VALLEY AREA OF
IDYLLWILD. ROCKS DEPOSITED ON ROADWAY BY RUNOFF.
0141 PM HEAVY RAIN 6 NW JULIAN 33.13N 116.66W
07/30/2005 0.00 INCH SAN DIEGO CA MESONET
1.03 INCHES OF RAIN FELL IN 36 MINUTES AT THE SANTA
YSABEL ALERT GAGE.
&&
SCVLocal storm report, Jul 30, 2:51 PM PDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
251 PM PDT SAT JUL 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0249 PM HAIL FOREST FALLS 34.09N 116.92W
07/30/2005 0.50 INCH SAN BERNARDINO CA TRAINED SPOTTER
&&
SCVThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 11:00 AM PDT | Flash Flood Warning | SGX | Riverside | 3 hr |
| Jul 30, 12:19 PM PDT | Severe Thunderstorm Warning | SGX | Riverside, San Diego | 26 min |
| Jul 30, 12:36 PM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Jul 30, 12:50 PM PDT | Severe Thunderstorm Warning | SGX | Riverside, San Bernardino | 85 min |
| Jul 30, 1:22 PM PDT | Flash Flood Warning | SGX | San Bernardino | 3 hr |
| Jul 30, 2:24 PM PDT | Flash Flood Warning | SGX | Riverside, San Bernardino | 36 min |
| Jul 30, 2:56 PM PDT | Flash Flood Warning | SGX | San Bernardino | 94 min |
| Jul 30, 3:11 PM PDT | Severe Thunderstorm Warning | SGX | Riverside | 34 min |
Nearby
Severe Thunderstorm Warnings in California, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.